Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Oct 16, 2021, 2:13 PM EDT for Clinton County, New York. It was in force for 32 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2021, 2:13 PM EDT (18:13 UTC)
- Expired
- Oct 16, 2021, 2:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Burlington, VT
- Hail
- 0.00 in
- Wind
- 40
County Clinton County, NY
The radar
The Burlington radar (KCXX), 41 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 2:13 PM EDT | TSTM WND DMG | 1 Ese Saranac, NY | TREES DOWN ON EAST HILL RD NEAR BURNT HILL RD |
| Oct 16, 2:19 PM EDT | TSTM WND DMG | 2 Sse Dannemora, NY | TREES DOWN ON BUCKS CORNERS ROAD. |
| Oct 16, 2:24 PM EDT | TSTM WND DMG | 1 Ne Cadyville, NY | TREES AND POWERLINES DOWN ON BITTERSWEET LANE. |
| Oct 16, 2:27 PM EDT | TSTM WND DMG | 1 Ese West Plattsburgh, NY | TREES DOWN ON NY RTE 3. |
| Oct 16, 2:27 PM EDT | TSTM WND DMG | 2 Nnw West Plattsburgh, NY | TREES DOWN ON PORTER RD |
| Oct 16, 2:32 PM EDT | TSTM WND DMG | 1 W West Chazy, NY | TREES DOWN ON W CHURCH ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
109
WWUS81 KBTV 161813
SPSBTV
Special Weather Statement
National Weather Service Burlington VT
213 PM EDT Sat Oct 16 2021
NYZ028-031-035-VTZ001-005-161845-
Eastern Clinton NY-Western Clinton NY-Eastern Essex NY-Grand Isle VT-
Western Chittenden VT-
213 PM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of central Clinton,
northeastern Essex, southwestern Grand Isle and northwestern
Chittenden Counties through 245 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saranac, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Peru, Beekmantown,
Schuyler Falls, Chazy, Saranac, Jericho, Dannemora, Peasleeville,
Clayburg, South Hero, Colligan Point, West Chazy, South Plattsburgh,
Oliver Bay, Valcour Island, West Beekmantown, Chazy Lake and Spoon
Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York...and northwestern Vermont.
&&
LAT...LON 4449 7370 4464 7391 4473 7383 4494 7344
4455 7335
TIME...MOT...LOC 1813Z 248DEG 35KT 4464 7374
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
HaynesWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Oct 16, 1:55 PM EDT, 18 minutes earlier.
Area forecast discussion, Oct 16, 1:55 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Burlington VT 155 PM EDT Sat Oct 16 2021 .SYNOPSIS... A strong cold front will bring widespread showers to the area today. A narrow band of showers and isolated thunderstorms is expected to develop ahead of the front across the northern Adirondacks of New York by early afternoon and move east across Vermont during the remainder of the afternoon hours. Expect strong gusty winds and heavy downpours with any of these showers and storms. Behind the front colder air will move into the region Sunday and Monday with isolated to scattered showers both days and maybe even a few snow showers over the higher terrain on Monday. && .NEAR TERM /THROUGH SUNDAY/... As of 124 PM EDT Saturday...Main impetus behind this update was to issue a Severe Thunderstorm Watch for much of the North Country. The fine line is starting to take shape across northern NY as expected, and while gusts have not been impressive with the line itself, it will have the potential to produce gusts to 60 mph, especially as it comes into the Champlain Valley where some clearing has allowed for greater instability. The remainder of the forecast is unchanged. Previous discussion...Forecast remains on track for a sharp change in the weather later this afternoon as a strong cold front moves across the area. Before the front moves in we first will have a warm front lift north of the area this morning, which has been responsible for the early morning showers and isolated storms. Eventually the precipitation will become more tied to far northern New York where the cold front will be. The rest of the area will get into the warm sector with high temperatures climbing into the upper 60s to lower 70s. This will help to steepen low level lapse rates and create some instability, but not expecting much. The compensating factor that suggests the potential for some stronger convection will be a strongly sheared environment. Enough instability may develop ahead of the front that allows any showers or storms to produce locally strong wind gusts of 40 to 50 mph and brief heavy downpours. At this time it looks like a narrow line of convection will form over the northern Adirondacks around 2pm, reach the Champlain Valley around 5pm, and eventually eastern Vermont after 7pm. See no reason to move off the messaging of gusty winds and heavy downpours with this line and will continue this idea in the forecast. Total rainfall amounts today into tonight still look to be in the one half to one inch range. With the stronger flow aloft, channeled flow up the Champlain Valley will result in some southerly wind gusts in the 30 to 40 mph range and a Lake Wind Advisory will also be issued for Lake Champlain. The precipitation ends from west to east this evening and on Sunday we will start to see an upper level low move down from Canada and into northern New England. Colder air aloft will help to create a greater depth to the dry adiabatic lapse rates and this should be sufficient for isolated to scattered showers developing in the afternoon hours. Not expecting much in the way of precipitation with amounts generally less than a tenth of an inch. High temperatures will be back to seasonal normals with readings in the mid 50s to around 60. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/... As of 429 AM EDT Saturday...Scattered rain and summit level snow showers are expected through the night on Sunday as we remain underneath the upper level trough axis. Strong cold air advection through the overnight hours will allow temperatures to drop quickly, even under cloudy skies, with lows in the mid 30s to mid 40s. Steepening low level lapse rates will help invigorate the shower activity as we head into Monday and start to see some sunshine help create a few hundred J/kg of CAPE. Highs on Monday will be the chilliest of the season with highs only rebounding into the mid 40s to lower 50s. Those with outdoor recreation activities, especially those in higher terrain, should dress appropriately with temperatures at summit level only warming into the lower 30s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 429 AM EDT Saturday...We will see a gradual downward trend in shower activity across the North Country during the day on Tuesday as we switch from northwest flow aloft to a more zonal upper level pattern. Given the more westerly upper level and low level flow, we should see some weak warm air advection Wednesday and Thursday with temperatures climbing back into the mid 50s to lower 60s by Thursday. A developing trough of low pressure is expected to start forming across the Upper Mid- West on Thursday and shift eastward toward the North Country next Friday. This looks like the best chance of rainfall through the extended portion of the forecast but there are still some discrepancies across the global numerical guidance. Right now, it looks like another cold front, not too dissimilar to the one a week prior, with another slug of moisture followed by cooler temperatures. We will be able to start fine tweaking the timing for these showers in the coming days. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...A line of convection will move through the region through 00z associated with a cold front. Brief IFR conditions are expected with the line of convection and we could see wind gusts up to 45 knots very briefly along the leading edge of the convection. Shower activity abates this evening with cigs mainly bordering VFR/MVFR thru daybreak. Instability clouds and sct showers developing Sunday, esp NY and VT higher terrain. Brisk SSW winds 10-20G28kts ahead of the front then shifting to W at 8-12ktsG18kts this evening and then WNW 5-10 kts overnight into Sunday. Outlook... Sunday Night: Mainly VFR, with local MVFR possible. Scattered SHRA. Monday: Mainly VFR, with areas MVFR possible. Scattered SHRA. Monday Night: Mainly VFR, with areas MVFR possible. Scattered SHRA. Tuesday: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX. Wednesday: Mainly VFR, with areas MVFR possible. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: Mainly VFR, with local MVFR possible. Slight chance SHRA. && .MARINE... A Lake Wind Advisory is in effect for Lake Champlain as south winds increase into the 15 to 30 knot range this morning and persist through much of the afternoon. This will create very choppy conditions as waves build to 2 to 5 feet. Wind gusts to 35 knots can also be expected before a cold front moves in late in the day and shifts the winds to the southwest and eventual west. A narrow band of showers and isolated thunderstorms will exist with the front and localized wind gusts of 40 to 50 mph and brief heavy downpours will be possible with any of the showers or storms. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Evenson NEAR TERM...Evenson/Hastings SHORT TERM...Clay LONG TERM...Clay AVIATION...SLW MARINE...Evenson
Hazardous weather outlook, Oct 16, 1:02 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 102 PM EDT Sat Oct 16 2021 NYZ026-029-087-VTZ003-004-007-171715- Northern St. Lawrence-Southeastern St. Lawrence- Southwestern St. Lawrence-Orleans-Essex-Caledonia- 102 PM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for northern New York and northeast Vermont. .DAY ONE...This afternoon and tonight. A line of showers with embedded thunderstorms will continue to move eastward across the region through this evening. This activity will be capable of producing gusty winds and heavy rainfall as it crosses the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ027-028-030-031-034-035-VTZ001-002-005-006-008>012-016>019-171715- Northern Franklin-Eastern Clinton-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Lamoille-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- 102 PM EDT Sat Oct 16 2021 ...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 16, 9:32 AM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Burlington VT
932 AM EDT Sat Oct 16 2021
NYZ029-030-034-161400-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
932 AM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of southeastern
Franklin, southeastern St. Lawrence and northwestern Essex Counties
through 1000 AM EDT...
At 932 AM EDT, Doppler radar was tracking a strong thunderstorm near
Tupper Lake, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saranac Lake, Tupper Lake, Adirondack Regional Airport, Wawbeek,
Harrietstown, Paul Smiths, Saranac Inn, Ray Brook, Lake Colby,
Rainbow Lake, Gabriels, Lake Clear, Upper Saint Regis, St. Regis
Mountain, Upper St. Regis, Axton Landing, Bloomingdale and Coreys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4439 7394 4411 7433 4409 7462 4457 7433
TIME...MOT...LOC 1332Z 222DEG 43KT 4416 7447
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HaynesSpecial weather statement, Oct 16, 12:25 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Burlington VT
1225 PM EDT Sat Oct 16 2021
NYZ029-030-161700-
Southeastern St. Lawrence NY-Southern Franklin NY-
1225 PM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of southwestern
Franklin and southeastern St. Lawrence Counties through 100 PM EDT...
At 1225 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Big Moose, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tupper Lake, Piercefield, Wawbeek, Horseshoe Lake, Gale, Conifer,
Axton Landing and Coreys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 7416 4411 7436 4408 7479 4440 7453
TIME...MOT...LOC 1625Z 219DEG 50KT 4396 7482
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HaynesSpecial weather statement, Oct 16, 12:58 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
1258 PM EDT Sat Oct 16 2021
NYZ029>031-034-161745-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-
1258 PM EDT Sat Oct 16 2021
...Strong thunderstorms will impact portions of southwestern Clinton,
southern Franklin, southeastern St. Lawrence and western Essex
Counties through 145 PM EDT...
At 1257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tupper Lake to near Horseshoe Lake to 6
miles south of Limekiln Lake Campground. Movement was northeast at 65
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake Placid,
Newcomb, Piercefield, Wawbeek, Clayburg, North Elba, Harrietstown,
Paul Smiths, Union Falls, Saranac Inn, Ray Brook, Gabriels, Lake
Clear, Upper Saint Regis, St. Regis Mountain, Upper St. Regis and
Axton Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York.
&&
LAT...LON 4472 7377 4436 7384 4381 7421 4392 7434
4397 7426 4412 7428 4409 7463 4448 7447
TIME...MOT...LOC 1657Z 221DEG 57KT 4428 7452 4408 7456 4362 7479
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HaynesSpecial weather statement, Oct 16, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
213 PM EDT Sat Oct 16 2021
NYZ028-031-035-VTZ001-005-161845-
Eastern Clinton NY-Western Clinton NY-Eastern Essex NY-Grand Isle VT-
Western Chittenden VT-
213 PM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of central Clinton,
northeastern Essex, southwestern Grand Isle and northwestern
Chittenden Counties through 245 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saranac, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Peru, Beekmantown,
Schuyler Falls, Chazy, Saranac, Jericho, Dannemora, Peasleeville,
Clayburg, South Hero, Colligan Point, West Chazy, South Plattsburgh,
Oliver Bay, Valcour Island, West Beekmantown, Chazy Lake and Spoon
Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York...and northwestern Vermont.
&&
LAT...LON 4449 7370 4464 7391 4473 7383 4494 7344
4455 7335
TIME...MOT...LOC 1813Z 248DEG 35KT 4464 7374
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HaynesThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:21 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 39 min |
| Oct 16, 2:40 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Franklin, Grand Isle, Lamoille, Orange and 3 more | 65 min |
| Oct 16, 2:55 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille, Orleans | 65 min |
| Oct 16, 3:08 PM EDT | Special Weather Statement | BTV | Rutland | 52 min |
| Oct 16, 3:43 PM EDT | Special Weather Statement | BTV | Caledonia, Orange, Washington | 62 min |
| Oct 16, 3:55 PM EDT | Special Weather Statement | BTV | Orleans | 50 min |
| Oct 16, 4:47 PM EDT | Special Weather Statement | BTV | Caledonia, Essex, Orange, Windsor | 58 min |
| Oct 16, 5:24 PM EDT | Special Weather Statement | BTV | Windsor | 51 min |
| Oct 16, 9:32 AM EDT | Special Weather Statement | BTV | Franklin | 28 min |
| Oct 16, 12:25 PM EDT | Special Weather Statement | BTV | Franklin | 35 min |
| Oct 16, 12:58 PM EDT | Special Weather Statement | BTV | Franklin | 47 min |
| Oct 16, 1:32 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 43 min |
| Oct 16, 2:15 PM EDT | Special Weather Statement | BTV | Essex | 45 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.